Objective: To report a case of oral vancomycin-induced elevation of liver enzyme levels.
Case summary: A 57-year-old man with multiple medical conditions requiring systemic antibiotic therapy developed numerous Clostridium difficile-associated enterocolitis episodes. The patient did not respond adequately to oral metronidazole, as evidenced by his continuing diarrhea. He was treated with oral vancomycin on 5 separate occasions (with doses from 125 to 500 mg/day), each of which resulted in significant elevations in alanine aminotransferase (to 371 U/L) and aspartate aminotransferase (to 203 U/L) levels. The elevations resolved on each occasion with discontinuation of vancomycin.
Discussion: Vancomycin, a glycopeptide antibiotic, has primary activity against gram-positive bacteria. Oral vancomycin can be used for the treatment of C. difficile-associated enterocolitis in patients who fail to respond to or are intolerant to metronidazole therapy. Oral vancomycin has very poor bioavailability and, as of May 4, 2006, has not been associated with hepatic toxicity. Inflammatory bowel disease processes can result in increased absorption of oral vancomycin.
Conclusions: This is the first reported case of oral vancomycin-induced elevation of hepatic enzyme levels. Use of the Naranjo probability scale indicated that this was a probable adverse drug-associated event.